Alert archive / Kansas / Areal Flood Warnings in 2018

Areal Flood Warning 9, NWS Kansas City, MO

October 8, 2018Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this areal flood warning at Oct 8, 2018, 8:44 AM CDT for Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2018, 8:44 AM CDT (13:44 UTC)
Expired
Oct 8, 2018, 11:45 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Oct 8, 6:12 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 8, 6:12 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
612 AM CDT Mon Oct 8 2018

.Discussion...
Issued at 440 AM CDT MON OCT 8 2018

Focus for this forecast remains on the next couple of days, with
the main concern being for the flooding potential that has quickly
developed in response to the recent rain.

Satellite imagery this morning shows a deep trough over the Desert
Southwest; with LPW imagery highlighting a large plume of moisture
having spread north across the Plains States in response to the
strong meridional flow ahead of the trough. This southerly flow helped
lift temperatures a bit yesterday and overnight, and will do more of
that today; but it has also kept the moisture coming, which has
resulted in several rounds of moderate to heavy rain across eastern
Kansas and parts of west central and northwest Missouri.

For the rest of the morning...we continue to watch storm development
across south central Kansas into west central and north central
Missouri this morning in response to the strong moisture advection,
which continues to overrun a surface cold pool languishing across
eastern Kansas and northwest Missouri. This cold pool should see
some warming this afternoon as the persistent warm air advection
across the region brings the warm air north, but confidence on
how quickly the storms will shift focus from east central Kansas
into northwest Missouri this morning is a bit iffy. Given the
heavy rain in and around the greater KC metro overnight, have gone
ahead and extended the Flash Flood Watch from overnight through
15Z this morning. Ideally, if the storms in southeast Kansas slide
just fare enough east the Flash Flood Watch may get dropped a bit
early.

Focus then turns towards the broader threat for flooding across
northeast Kansas and northwest Missouri that will persist today
through early Wednesday morning. For today, both the CAM and
operational models point at the potential for continued storm
development to shift north along with the warm front that will
likely lift into eastern Nebraska by this afternoon. Currently,
with northwest, and parts of north central, Missouri having seen
significant rain this weekend, we are already seeing fast responses
on area rivers, streams, and creeks as a result. This will only get
worse Monday night into Tuesday as on-again-off-again storms to the
west and north of I-35 add to the multiday rainfall totals. As for
Tuesday specifically, we will be waiting for the main trough to our
west to eject out a significant amount of energy across the Plains;
forcing a cold front across the region Tuesday night into early
Wednesday morning. This will bring more convectively driven rain, but
also enough shear and instability --though the instability does look a
bit iffy-- that some potential for severe weather will move across
the region Tuesday night into Wednesday. While the severe potential
is not zero, the higher forecast confidence is that the convectively
driven rain will likely result in more flooding. Hence, given
ongoing river flooding in northwest Missouri, and concerns for more
to come, have issued a Flood Watch for areas generally west and
north of I-35 through early Wednesday morning. This Flood Watch
may be expanded east and south depending on the specifics of where
today's rain fall.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 612 AM CDT MON OCT 8 2018

With the ongoing rain across the Kansas-Missouri state line,
flight conditions have been bouncing around all night from
occasional LIFR back up to a rainy VFR, and this will persist
through much of the remaining morning hours. Stormy activity is
expected to shift north today, giving the terminals a break from
the rain this afternoon and this evening, but more activity is
likely to spread in starting in the early morning hours of
Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-102.

     Flash Flood Watch until 10 AM CDT this morning for KSZ057-
     103>105.

MO...Flood Watch through Wednesday morning for MOZ001>005-011>014-020.

     Flash Flood Watch until 10 AM CDT this morning for MOZ021-022-
     028>030-037-043.

     Flash Flood Watch until 7 AM CDT this morning for MOZ013>015-020-
     023.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 8, 5:07 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Mon Oct 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Mon Oct 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected, mainly along and northwest of
Interstate 35. Flash flooding is possible in the KC Metro area with
up to three inches falling overnight and an additional one to two
inches still expected. A few storms could be strong to severe along
and northwest of Interstate 35, with isolated wind gusts up to 60
mph being the main concern, but can't completely rule out the tornado
concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 More widespread storms move back across the entire area early
Tuesday morning through Wednesday. Localized flash flooding is
possible across most of the area during this time. Strong to severe
storms are also possible Tuesday with hail and winds being the main
concerns, but can't completely rule out the tornado concern. River
flooding is also expected this week, with our area and areas
upstream receiving five to seven inches of rain when all is said and
done.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 8, 7:46 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      1 SW SUGAR CREEK        39.10N 94.45W
10/08/2018                   JACKSON            MO   LAW ENFORCEMENT

            FLOODED ROADWAYS.

&&

SGA
Local storm report, Oct 8, 8:18 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      2 S NORTHMOOR           39.16N 94.59W
10/08/2018                   CLAY               MO   BROADCAST MEDIA

            FLOODED ROADS AT HIGHWAY 169 AND HIGHWAY 9.

&&

JW
Local storm report, Oct 8, 8:27 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      3 WSW RAYTOWN           38.99N 94.52W
10/08/2018                   JACKSON            MO   BROADCAST MEDIA

            SCHOOL BUS STRANDED AT OLDHAM ROAD AND
            HILLCREST ROAD DUE TO FLOODED ROADWAY.
            DRIVER AND 20 STUDENTS EVACUATED FROM BUS
            SAFELY.

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:38 PM CDTAreal Flood AdvisoryEAXCarroll, Cass, Jackson, Johnson, Lafayette, Ray3 hr
Oct 7, 8:40 PM CDTRiver Flood WarningEAXLinn, Livingston6 days
Oct 7, 8:40 PM CDTRiver Flood WarningEAXCarroll, Chariton10 days
Oct 7, 9:50 PM CDTRiver Flood WarningEAXCarroll3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
Oct 8, 12:19 AM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Oct 8, 1:01 AM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte9 hr
Oct 8, 1:20 AM CDTRiver Flood WarningEAXJackson29 hr
Oct 8, 1:38 AM CDTRiver Flood WarningEAXJackson29 hr
Oct 8, 2:02 AM CDTRiver Flood WarningEAXJackson32 hr
Oct 8, 3:18 AM CDTRiver Flood WarningEAXBates8 days
Oct 8, 3:56 AM CDTFlood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Cass and 19 more47 hr
Oct 8, 4:30 AM CDTRiver Flood WarningEAXClay, Ray41 hr
Oct 8, 7:03 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more9 hr
Oct 8, 7:06 AM CDTRiver Flood WarningEAXJackson35 hr
Oct 8, 7:47 AM CDTRiver Flood WarningEAXDaviess, Gentry4 days
Oct 8, 8:13 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Oct 8, 8:40 AM CDTRiver Flood WarningEAXGrundy, Livingston56 hr
Oct 8, 9:25 AM CDTRiver Flood WarningEAXChariton, Macon36 hr
Oct 8, 9:27 AM CDTRiver Flood WarningEAXBates, Cass, Henry47 hr
Oct 8, 9:58 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Platte30 hr
Oct 8, 3:49 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 7 more24 hr
Oct 8, 4:31 PM CDTSpecial Weather StatementEAXGrundy, Livingston44 min
Oct 8, 4:32 PM CDTSpecial Weather StatementEAXAndrew43 min
Oct 8, 4:33 PM CDTSpecial Weather StatementEAXDeKalb42 min
Oct 8, 4:40 PM CDTTornado WarningEAXAndrew35 min
Oct 8, 5:02 PM CDTSevere Thunderstorm WarningEAXHolt43 min
Oct 8, 5:05 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway, Worth40 min
Oct 8, 5:30 PM CDTSpecial Weather StatementEAXHolt45 min
Oct 8, 5:47 PM CDTSpecial Weather StatementEAXGentry, Worth43 min
Oct 8, 5:51 PM CDTSpecial Weather StatementEAXPutnam39 min
Oct 8, 6:01 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison29 min
Oct 8, 6:06 PM CDTSevere Thunderstorm WarningEAXPutnam24 min
Oct 8, 6:14 PM CDTTornado WarningEAXPutnam31 min
Oct 8, 6:32 PM CDTSpecial Weather StatementEAXHarrison, Worth43 min
Oct 8, 6:45 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer45 min
Oct 8, 6:50 PM CDTAreal Flood WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Harrison and 3 more18 hr
Oct 8, 6:50 PM CDTTornado WarningEAXHarrison, Mercer25 min
Oct 8, 12:58 AM CDTRiver Flood WarningEAXJohnson10 hr
Oct 8, 3:18 AM CDTRiver Flood WarningEAXMiami5 days
Oct 8, 3:18 AM CDTRiver Flood WarningEAXLinn7 days
Oct 8, 5:26 AM CDTAreal Flood AdvisoryEAXLinn4 hr
Oct 8, 9:29 AM CDTRiver Flood WarningEAXAtchison, Leavenworth46 hr

Nearby

Areal Flood Warnings in Kansas, 2018Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.